Issues with Azathioprine-Can anyone h... - Crohn's and Colit...

Crohn's and Colitis Support

3,947 members1,308 posts

Issues with Azathioprine-Can anyone help?

Bee1london profile image

Hi, I've been prescribed Azathioprine but have had horrible vomiting each time I take it recently (about three hours into taking it. I get hot flushes, chills, cramps and then vomit). I tolerated it really well for five months, then got Norovirus and now can't tolerate it. This has happened three times now and I really don't feel like I can try it again. Has anyone got any advice please?

12 Replies

Be careful with Azathioprine, I took one tablet and it gave me acute pancreatitis within 2 hours, I was seriously ill in hospital for a week and I think it has helped trigger type 2 diabetes in me as well. It is a strong drug. obviously this may not happen to you but I started off vomiting the day I took it and then within hours became very ill.

Bee1london profile image
Bee1london in reply to Trudy2410

Thanks Trudy. Never thought of pancreatitis. The symptoms sound similar.

McCombie3 profile image
McCombie3 in reply to Trudy2410

Me too in 2016 got worse with 6MP had Pancreatitis and Kidney injury. Was begging for water after diaorreah and vomiting all night. Had no relatives to bring in clean jammies and toilets were all full had to try to run naked with weak ankles to male ward as was just constantly losing liquid and creatinine levels out.

Hi, I also took Azathropine, I started on a low dose gradually building the dose up!! When I got to my max dose I had terrible stomach pain and vomiting. I felt so ill my partner called an ambulance. The IBD clinic told me I was allergic to it so I stopped taking it. I'm now on Humira. They wanted me on both drugs. Do what you feel is right for you!! You will know what that is. Take care 💜

Bee1london profile image
Bee1london in reply to Angep

Thank you! Really appreciate your reply. Hope things are going better for you now you are on Humira. I see the consultant on Friday again so hopefully she will have some new options.

Angep profile image
Angep in reply to Bee1london

Yes good luck with your appointment hopefully you can find something that works well for you 😁

willow24 profile image
willow24Administrator

I took azathioprine for 2 yrs then started with nausea and vomiting. I then was put on mercaptopurine which is a derived from azathioprine and I took for yrs no problem. there are plenty of other meds they can try you on so dont despair x

Bee1london profile image
Bee1london in reply to willow24

Thanks Willow, good to know! My Doc said it didn't really make sense that I was okay on Aza for five months and then suddenly started experiencing vomiting. Apparently mercaptopurine not an option as they don't use it. Do you know if its expensive to prescribe on the NHS? I wondered if that was why its been ruled out. Starting methotrexate injections over the next couple of weeks. Thanks for your response and best wishes.x

willow24 profile image
willow24Administrator

I think mercaptopurine is more expensive. Il look it up in the drug book when Im next in work. At first I could only get it on prescription from the hospital, but eventually my GP agreed to prescribe. this was about 15 yrs ago tho. Looks as tho it hasn't changed.

I am on mercaptupurine prescribed by my GP and up to press it is a wonder drug.fingers crossed

willow24 profile image
willow24Administrator

Hi, Iv checked prices and mercaptopurine is 5 times more expensive than azathioprine. Ask your consultant whether they can prescribe it for you x

Bee1london profile image
Bee1london in reply to willow24

Thank you!! This is really helpful. I will go armed with the info and fingers crossed. Really appreciate your help. X

You may also like...